Alert archive / New Jersey / Gale Watches in 2016

Gale Watch 20, NWS Philadelphia/Mount Holly

May 19, 2016

NWS Philadelphia/Mount Holly issued this gale watch at May 19, 2016, 3:36 PM EDT. It took effect at May 21, 2016, 11:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 19, 2016, 3:36 PM EDT (19:36 UTC)
In effect from
May 21, 2016, 11:00 AM EDT
Expired
May 20, 2016, 4:02 PM EDT
In force
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

193 
WHUS71 KPHI 191936
MWWPHI

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
336 PM EDT THU MAY 19 2016

ANZ453>455-200900-
/O.NEW.KPHI.GL.A.0020.160521T1500Z-160522T0300Z/
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
336 PM EDT THU MAY 19 2016

...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A GALE
WATCH...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY
EVENING.

* WINDS...NORTHEAST 15 TO 25 KT WITH GUSTS UP TO 35 KT.

* SEAS...4 TO 7 FEET.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$
2 follow-up statements
800 
WHUS71 KPHI 200752
MWWPHI

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
352 AM EDT FRI MAY 20 2016

ANZ453>455-202100-
/O.CON.KPHI.GL.A.0020.160521T1500Z-160522T0300Z/
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
352 AM EDT FRI MAY 20 2016

...GALE WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

* WINDS...NORTHEAST AT 20 TO 25 KNOTS WITH GUSTS UP TO 35 KNOTS
  FROM LATE SATURDAY MORNING INTO SATURDAY EVENING.

* SEAS...5 TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

IOVINO
102 
WHUS71 KPHI 202002
MWWPHI

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
402 PM EDT FRI MAY 20 2016


ANZ453>455-210415-
/O.UPG.KPHI.GL.A.0020.160521T1500Z-160522T0300Z/
/O.NEW.KPHI.SC.Y.0062.160521T1500Z-160522T1000Z/
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
402 PM EDT FRI MAY 20 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM SATURDAY TO 6 AM EDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 11 AM SATURDAY TO 6 AM
EDT SUNDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS...EAST TO NORTHEAST AT 15 TO 25 KNOTS WITH GUSTS UP TO 30
  KNOTS FROM LATE SATURDAY MORNING INTO SATURDAY NIGHT.

* SEAS...5 TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ450>452-210415-
/O.NEW.KPHI.SC.Y.0062.160521T1500Z-160522T1000Z/
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
402 PM EDT FRI MAY 20 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM SATURDAY TO 6 AM EDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 11 AM SATURDAY TO 6 AM
EDT SUNDAY. 

* WINDS...EAST TO NORTHEAST AT 15 TO 25 KNOTS WITH GUSTS UP TO 30
  KNOTS FROM LATE SATURDAY MORNING INTO SATURDAY NIGHT.

* SEAS...4 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ430-431-210415-
/O.NEW.KPHI.SC.Y.0062.160521T1500Z-160522T0200Z/
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
402 PM EDT FRI MAY 20 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM TO 10 PM EDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 10 PM EDT
SATURDAY. 

* WINDS...EAST TO NORTHEAST AT 15 TO 25 KNOTS WITH GUSTS UP TO 30
  KNOTS FROM LATE SATURDAY MORNING INTO SATURDAY EVENING.

* SEAS...2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this gale watch went out at May 19, 3:36 PM EDT, 0 minutes earlier.

Area forecast discussion, May 19, 3:36 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
336 PM EDT THU MAY 19 2016

.SYNOPSIS...
High pressure will build into the region tonight and influence our
weather through Friday. A low pressure system will develop over the
southeastern United States late Friday, crossing to the south and
east of our area over the weekend. Surface high pressure will then
build across the region early in the week but unsettled weather will
remain due to an upper level low across the Mid-Atlantic.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Remainder of this afternoon...Partly sunny. There might be a couple
of late day showers in NJ, e PA with a leftover cool pool aloft and
modest low lvl moisture trying to initiate a low top convective
release. however,  other than the nearby KEWR shower of a little
earlier,  have withdrawn the showers fm the fcst.  light south to
southeast winds along the coasts and light west to northwest inland.
isolated gusts 20 kt.

Tonight...Clear with radiational cooling in the countryside as high
pressure slides eastward overhead. Any daytime cumulus is forecast
to dissipate this evening. Evening light nw winds west of I-95 and
light south-southwest winds over SE NJ, DE and MD eshore, all become
west to northwest during the night and become nearly calm everywhere.

Radiated low temps several degrees below guidance most of the area
countryside in NJ and PA.

Otherwise this fcst was a 50 50 blend of 12z/19 GFS/NAM guidance.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Sunny and pleasant.  Light north to northwest winds during
the morning turn southwest interior during the late afternoon when
cirrus starts arriving, and south to southeast  along the coasts.

This fcst was nearly identical to the previous fcst.  Raised the 50
50 blended 12z/19 GFS/NAM guidance by a degree.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Friday night should be most quiet as high pressure shifts offshore
and moves to the east. Clouds will increase from the south to the
north as low pressure organizes across the southeastern United
States.

The aforementioned low pressure system will move to the northeast
through Saturday, passing to the south and east of the area late
Saturday into Sunday. Rain associated with this system will push in
from south and spread northward through Saturday. PWAT values in the
1.5-2.0 range indicate that heavy rain is possible, especially
across the Delmarva and Southern New Jersey on Saturday. As we head
into Saturday night, the rain should be starting to lighten up,
especially across our western areas. However, light showers may
continue through Saturday night.

At the surface, high pressure will make its way into the from the
west on Sunday. The wrench in the forecast is a pesky upper level
low that will reside over the eastern US, keeping us in more of an
unsettled pattern for the start of the work week. There will likely
be breaks in any precipitation that does develop but we are not
likely to see much sun during this time.

Tuesday is when things start to look up a bit. The upper level low
starts to break down and then shifts to the east. A few lingering
showers are possible but expect the region to start clearing out as
we head into the middle of the week.

Some differences in the models exist from Tuesday onward in how the
surface high is positioned. The ECMWF keeps the high just to our
south while the GFS has it breaking down, allowing for a few
shortwaves to cross the region. What they do agree on is warmer air
making its way into the region leading to above normal temperatures
for the latter part of the week.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY, AND SURROUNDING AREAS.

This afternoon...VFR sct-bkn clouds aoa 5000 ft. Isolated afternoon
showers possible, vcnty KTTN and KABE but chances too small to add
to the TAF at this time.

Light generally north or northwest wind backing to west or southwest
later in the day except southeast to south sea breezes along the
coasts including KACY and KMIV progressing northwestward slowly
but probably not reaching I95.

Tonight...VFR clear. winds Becoming light west to northwest during
the night or calm.

Friday...VFR. Clear to start then some cirrus late in the day.
Light northwest to north wind becoming southwest interior late in
the day and south to southeast coastal areas during the afternoon.

OUTLOOK...

Friday night...VFR conditions are expected with increasing
cloudiness from south to north. Showers may start to impact the
southern terminals late.

Saturday...Showers will start to spread northward through the area
on Saturday. VFR conditions will rapidly deteriorate to MVFR, with
IFR conditions possible. Rain may be heavy at times, especially from
KPHL and to the south and east.

Sunday through Monday...Showers continue through Sunday and Monday
with VFR/MVFR conditions expected.

Tuesday...Mainly VFR conditions expected. A few showers may move
through the region but confidence is low at this time.

&&

.MARINE...
No marine headlines through Friday.

Water temperatures are generally a little below normal...mid 50s.

Southeast to south wind, max gusts under 20 kt,  turning west to
northwest during the night and Friday morning with max gusts under
15 kt.  Southerly sea breezes developing during the afternoon.

OUTLOOK...

Friday night...Sub-advisory conditions are expected to continue
across the area waters.

Saturday through Sunday...low pressure will move up the southeast US
coast and pass to the south and east of the area. As the low makes
it way towards the area, seas and winds will start to increase. Seas
will build and begin to exceed 5 feet by Saturday afternoon. Seas
will remain elevated through Sunday evening.

East winds ahead of the low will tun to the northeast by Saturday
afternoon, increasing through this time. Wind gusts will increase
and gale force gusts remain possible, especially across our southern
ocean zones Saturday afternoon and night. At the very least a Small
Craft Advisory will be needed. A Gale Warning may be needed for a
stretch of time Saturday afternoon and Saturday night. For now, we
have issued a Gale Watch for Saturday for our 3 southernmost ocean
zones.

Monday...Any lingering higher seas should subside in the wake of the
departing low. Winds are expected to remain around 10 knots out
of the north-northeast with gusts up to 20 knots.

Tuesday...Sub-advisory conditions are expected to continue across
the area waters.

RIP CURRENTS: The Surf Zone forecast begins Friday morning and it
will have a news headline on our homepage. It should also be
accompanied by a probable debut of the Experimental National Beach
Forecast page (if not Friday afternoon, then certainly early next
week). You will be able to click the beach located umbrella and
comprehensive beach localized forecast information including beach
specific forecasts, the surf zone forecast, ultraviolet index, rip
current preparedness/safety information for beaches within our
forecast area. DIX and DOX live radar will be posted on the right
side as well as a Rip Current recognition video, and Lightning
Safety tips.  Comments on the page will be welcome.

We expect that we will need to adjust the density of the beaches
offered.

All this will be tied together in a social media announcement
sometime late Friday morning.

Ultimately for beach goers maximum enjoyment and safety...swimming
within vision of lifeguards is a best practice.  Rip currents come
and go, tending to repeat only near jetties and piers, particularly
the incident side of the swell. Rip currents may be a little stronger
when the tide cycle is in the lower half of its cycle. Most rip
current fatalities are male, under 40 and unguarded beaches.

Water temperatures are currently a little below normal, mid 50s.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Watch from Saturday morning through Saturday evening for
     ANZ453>455.

&&

Synopsis...Meola
Near Term...Drag
Short Term...Drag
Long Term...Meola
Aviation...Drag/Meola
Marine...Drag/Meola
Hazardous weather outlook, May 19, 3:36 PM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
336 PM EDT THU MAY 19 2016

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-201945-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
336 PM EDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ453>455-201945-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
336 PM EDT THU MAY 19 2016

...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>452-201945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
336 PM EDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Gale Watches in New Jersey, 2016Every gale watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.